brusing

Darly
By Darly Latest Reply 2010-04-21 21:10:58 -0500
Started 2009-08-09 08:33:57 -0500

hello all, I was wondering if there was anyone else who has bruising that is unexplained. I have had them on my arms,legs,at times,now have 2 on my right ankle,don't remember hitting my ankle at all. I still have one on my thigh that has been there for over a month,it is lighter in color but still there (very light purple)…I did also get blood tests to see about my clotting factor? She never got the results back, this is not by the Dr. who took that stupid pill in the morning..LOL Have a great healthy day all. :) P.S. this was the same blood work that I was told I was pre diabetic.


16 replies

Darly
Darly 2009-08-10 08:46:39 -0500 Report

I want to thank everyone for their input on this, you are all so great! Hope you are all feeling good this morning and have a great day! :)

Pat Roth
Pat Roth 2009-08-10 10:46:34 -0500 Report

Morning, Darly!! I too have learned so MUCH from the different sites that some of these good folks point out to us—I just took time to read one from roberts—on getting started as a diabetic—-that it can be a slow growing problem and we have time to change for the better! And to sort out stuff, what is important and what is just one of those things——. Love, to ALL, PR

Avera
Avera 2009-08-09 21:10:47 -0500 Report

**I wish that I could say I wrote this, but I didn't. There is an Internet site where people can go and ask doctors at the University of Columbia questions and have the answers posted. I saw this one that answered your question and copied it for you. Here it is:**

"There are many reasons why bruises may unexpectedly appear; however, diabetes is an unlikely suspect. The connection between "bruising" and diabetes that some people may be referring to is a condition called acanthosis nigricans, where patches of brown to black skin accumulate in the folds and creases of their bodies — usually in the armpits and neck. This hyper-pigmentation happens because insulin "spills over" into the skin due to insulin resistance associated with Type II Diabetes. Another connection is that sometimes bruises heal slower in people with diabetes; however this wouldn't explain why you are noticing more bruises in the first place. If you are worried about diabetes, there are more telling warning signs that you may want to pay attention to. For example, increased thirst and urination, extreme hunger, weight loss, fatigue, blurred vision, and frequent infections may result from a high blood-sugar level.

Unlike acanthosis nigricans, bruises are caused by leakage of blood after an injury. The list of usual suspects includes bumping into bedposts or other objects and not remembering, rigorous exercising (which can cause tiny tears in blood vessels, particularly in athletes and weightlifters), and old age.

Some people, especially women, are more prone to bruising than others, so one possible explanation may be that you are less likely to notice the injury that triggered the bruising. Moreover, as people grow older and continue to expose themselves to the damaging effects of the sun, the skin becomes more susceptible to bruising. With time, the skin thins, losing some of its fatty layer that cushions blood vessels against damage. Also, capillary walls become more fragile, and tissues that support blood vessels weaken as people age. So, the bumps — especially to the arms and legs — that once went unnoticed may now, as bruises, be hard to miss.

Sometimes, unexplained bruises, or blood spots under the skin that look like bruises, can point a finger at more serious medical conditions, including:
effects of medications or supplements — aspirin, anticoagulants (blood thinners), corticosteroids, and dietary supplements, such as fish oil, ginkgo, ginger, and garlic,
a bleeding or clotting disorder
nutritional deficiencies of vitamins B12, C, K, or folic acid
inflammation of a blood vessel(s)
liver disease
sepsis — a widespread presence of infection-causing organisms or their toxins in the blood or tissues
chronic inflammatory diseases, e.g., lupus
certain cancers, including Hodgkin's disease, leukemia, or multiple myeloma
Anytime unusually large and painful bruises appear for no apparent reason, or are severe after only a minor injury, it is important to consult a health care provider. Other reasons to speak with a provider may include bruising easily while also bleeding from the gums, nose, or intestinal tract; a bruise accompanied by swelling and pain, especially if taking a blood-thinning medication; and, bruises that do not show signs of healing after two weeks or those that do not heal completely after four weeks."

Pat Roth
Pat Roth 2009-08-09 23:13:28 -0500 Report

Wow! Avera! You are on top of it as usual! You put out true information, not just a personal opinion!! Great—-! Pat R

Darly
Darly 2009-08-10 08:18:09 -0500 Report

WOW…you do your homework well Avera!! I don't have a lot,just some small ones here & there…I was also concerned about the good size one on my thigh that is still there,just the lighter color only because it has been over a month. looking at this though it seems minor…you are just a wealth of information who is so kind to share with us all. Thank you very much…have a good day & hope all is well with you! :)

joni55
joni55 2010-04-21 21:09:20 -0500 Report

Thank you! My bruised have been on my shins for a very long time. They are red and never go away. My husband had them too.

eluna
eluna 2009-08-09 18:09:08 -0500 Report

My mom has this problem w\ her coumadin and her diabetes . I have to monitor her w\ the coumadin its such a bothersome and i feel that her brusies look like she went through a war or she keeps hitting herself up a brick wall .

Pat Roth
Pat Roth 2009-08-09 20:18:03 -0500 Report

My mom had that problem with Coumadin too. As she got older and we couldn't be sure if she was even taking it right etc, the Dr changed her to another med—starts with a P—can't think, it was supposed to be safer to take, BUT she got even BIGGER bruises! Bless her heart, she would even measure them, were on her thighs, one was about 11'" long and 4 in. wide! I was impressed, but the Dr said that was OK, they couldn't monitor the PT of this med, like they did Coumadin—She got so she would hide the pills,FORGET—maybe she did, but it was a little like a cat chasing its tail trying to keep all meds etc, stable, more or less—then real Dementia started in and really confused the whole issue! She also refused the daily, baby aspirin, just knew that she would bleed to death from it—-about that time I just had to put her in a rest home, but she was 97 yrs then, so guess we did pretty good, it was the BEST that I could do, anyway!

Best Wishes!! Pat R

caragypsy
caragypsy 2009-08-09 12:48:25 -0500 Report

I too have a problem with bruising, don't know the reason. Cara

Pat Roth
Pat Roth 2009-08-09 16:53:55 -0500 Report

How long has the bruising been a problem, Cara? Are you on daily aspirin, or Coumadin? Do you have a good relationship with your Dr? He could probably consider your own type—so many answers—-hugs, PR

caragypsy
caragypsy 2009-08-09 18:14:51 -0500 Report

Most of my life. My Mom bruised very easy too. Cara

Pat Roth
Pat Roth 2009-08-09 20:10:47 -0500 Report

I am sorry, those things do seem to run in families, don't they? My grandma had horrible varicosities, and yet had 10 kids!! I had 4 and mine were so bad, in this day and age, They did an emergency C-section, cut, burned and tied my tubes!! They had warned me to NOT have anymore after the 3rd one—so guess they wanted to make sure this time!

If I am not on my feet a lot, I get by pretty good, but standing hurts my back so—they say that the valves in your legs get weak when it comes to forcing the blood back UP into your legs, one reason for the ted hose or ace wraps, or so I was told, BOY! they can really hurt, can't they??!! Hugs, Pat R

Pat Roth
Pat Roth 2009-08-09 11:05:04 -0500 Report

Bruising—I had lots of trouble years ago when I was losing so much sleep in caring for our health challenged children. They called it, Idiopathic thrombocyto petica—but it meant "they didn't know the cause!" They gave me Vit K for some time—I would have 30 or 40 bruises all over me—I gradually got over it, but it always concerned me as I still had periods at that time, had 2 or 3 hemorrages, then the D-C's (6) and 3 blood transfusions, but I NEVER DID UNDERSTAND IT!! Yes, I worried about it, they told me NOT to, but—that is almost impossible when it is your body, For Pete's sake!!

But as the kids got older, and I got more sleep, it slowly eased up. However, I would get those little red dots on my lower limbs if on my feet a lot at the hospital (cement floors) my Dr said that my PT was OK (platelett count) but my blood vessels were fragile and broke down easily. I also had severe varicose veins during my pregnancies, the deep kind that were hard to SEE, but sure were FELT!! They said that my Blood vessels retained water, and would swell—they also told me that they would get worse with gaining weight and age, but have NOT, as long as I am NOT ON THEM too much!!

Just a few notes on my own —not a solution, but just ideas. BUT you really NEED to see your DR for YOUR OWN answers! Best of Luck!! Your Friend, Pat R

Harlen
Harlen 2009-08-09 08:57:10 -0500 Report

Without knowing what Drugs your on there is no way to tell.
YOU NEED TO SEE YOUR DOC!
You are the only you you have take care of you
hugs

Darly
Darly 2009-08-09 09:44:22 -0500 Report

Yes, I do need to see a Doc. I am waiting on that,since my Dr. dismissed me I had to change Doc.'s and it will take until sometime next month to get in…my therapist is the one who ordered blood tests and the one who has me on meds. there is nothing I am taking that would do this…maybe it is nothing,who knows, I will bring it up though. Thanks Harlen!!! *Hugs*

Next Discussion: Metformin increase »